3 April 2003
3 April 2003
The aim of this letter is to call physicians’ attention to the possibility of recurrence following recovery from influenza in neuraminidase inhibitor-treated children. A 3-year-old girl presented with an 18-h history of influenza-like symptoms. She had a history of household contact with her father who also had same symptoms. Influenza B-specific nucleoproteins were detected from her nasal swab using an immunochromatography test (sensitivity = 81.0%, specificity = 98.8%; Nippon Becton Dickinson Company Ltd). According to the approved regimen, treatment with oseltamivir, a neuraminidase inhibitor, was begun immediately and administered orally in a dose of 2 mg per kg of bodyweight twice daily for 4 days. Complete remission was obtained within 24 h.
Surprisingly, in the situation of the continuing influenza B epidemic, she re-presented 44 days following her first visit because of recurrence of the same manifestations. Again, she had another history of household contact with her sister who suffered from influenza B, and her influenza B-type infection was confirmed by the same assay.
Another case of an oseltamivir-treated 7-year-old boy with influenza re-presented 41 days following his first visit, and also re-infection with influenza B was confirmed using the nasal swab test.
Because these patients were otherwise healthy and cheerful, we decided that it was not necessary to ascertain their immunocompetence. Mixed prevalence of distinct influenza B strains has so far not been documented by regional official surveillances of the strains. Although unusual false positive reactions in the virus specific assay must also be considered, we should explain to the parents that treated children with early administration of neuraminidase inhibitors must be isolated from untreated influenza patients for at least 2 months. Both primary infection with varicella zoster virus and influenza virus infection can cause serious outcomes and the early administration of antivirus agents is recommended1,2. However, it remains to be determined whether the medication-induced blockage of the viral replication at a too early stage of the infection affects the early phase host immune responses in some cases, and can result in the susceptibility to the next exogenous attacks of the same viruses2.